Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 30, NWS Columbia, SC

April 15, 2007Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2007, 3:21 AM EDT for Barnwell County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2007, 3:21 AM EDT (07:21 UTC)
Expired
Apr 15, 2007, 4:00 AM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:40 AM EDTTSTM WND DMG3 W Barnwell, SCTREES DOWN ON STATE ROAD 64 WEST OF BARNWELL. TIME ESTIMATED. REPORTED BY STATE DOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 2:01 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 150721
SVRCAE
SCC011-150800-
/O.NEW.KCAE.SV.W.0030.070415T0721Z-070415T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT SUN APR 15 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 AM EDT

* AT 320 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 22 MILES WEST OF
  BARNWELL...OR ABOUT 17 MILES EAST OF WAYNESBORO...AND MOVING
  NORTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON AND
  BLACKVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT SUNDAY MORNING FOR
EAST CENTRAL GEORGIA.

LAT...LON 3319 8176 3309 8162 3316 8150 3311 8137
      3311 8120 3343 8122 3348 8137

$$

AWP/MWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:43 AM EDT, 38 minutes earlier.

Area forecast discussion, Apr 15, 2:43 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
243 AM EDT SUN APR 15 2007

.SYNOPSIS...
STRONG LOW PRESSURE IN THE FORECAST AREA EARLY TODAY WILL BE NEAR
THE MIDDLE ATLANTIC COAST MONDAY AND THE NEW ENGLAND COAST
TUESDAY. THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE THROUGH
THE FORECAST AREA EARLY TODAY. IT WILL BE WINDY BEHIND THE FRONT.

&&

.NEAR TERM /UNTIL NOON TODAY/...
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT EARLY THIS
MORNING. THE LATEST ANALYSIS SHOWED THE COLD FRONT EXTENDING
THROUGH GEORGIA. MSAS INDICATED LI/S NEAR -1 AHEAD OF THE FRONT.
SHEAR WAS VERY STRONG. NEXRAD INDICATED H85 WIND NEAR 45 KNOTS.
THE JET WAS NEAR 55 KNOTS OVER GEORGIA. THE LATEST RUC FORECASTED
H85 WIND TO INCREASE TO NEAR 60 KNOTS OVER THE FORECAST AREA BY
12Z. THE KCAE VAD INDICATED MAINLY UNI-DIRECTIONAL SHEAR EARLY
THIS MORNING. THE WARM FRONT AND ITS ASSOCIATED SHEAR HAD LIFTED
JUST NORTH OF THE FORECAST AREA. THEREFORE...THE MAIN THREAT
APPEARS TO BE STRAIGHT-LINE WIND...BUT SURFACE TO 1 KM HELICITY
INDICATED A TORNADO THREAT AS WELL. THE LATEST SPC ANALYSIS SHOWED
SR HELICITY 400 TO 500 M**2/S**2. STRONG INSTABILITY ALOFT WITH
CROSS TOTALS NEAR 25 AND FAVORABLE WET-BULB ZERO HEIGHTS ALSO
SUPPORT A POSSIBILITY OF DAMAGING HAIL.

&&

.SHORT TERM /NOON TODAY THROUGH 6 AM MONDAY/...
EXPECT THE COLD FRONT WILL HAVE MOVED THROUGH THE FORECAST AREA BY
AFTERNOON WITH H85 COLD ADVECTION DOMINATING. COLD AIR ALOFT
ASSOCIATED WITH THE STRONG TROUGH SUPPORTS KEEPING A SMALL POP
THIS AFTERNOON. THE MAIN PROBLEM THIS AFTERNOON SHOULD BE WIND.
THE MAV MOS SUPPORTS UPGRADING THE LAKE WIND ADVISORY TO A GENERAL
WIND ADVISORY.

THE PRESSURE GRADIENT SHOULD REMAIN TIGHT TONIGHT BUT WITH DIMINISHED
MIXING BELIEVE WIND SHOULD BE LESS. THE MAV MOS SUPPORTS A LAKE
WIND ADVISORY TONIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
STRONG LOW PRESSURE WELL NORTHEAST OF THE REGION WITH HIGH
PRESSURE IN THE MISSISSIPPI RIVER VALLEY WILL CONTINUE TO DOMINATE
MONDAY. THE MOS INDICATED A LAKE WIND ADVISORY WILL LIKELY BE
NEEDED AGAIN MONDAY. WIND SHOULD BE LESS MONDAY NIGHT AND TUESDAY
WITH THE RIDGE CLOSE TO THE AREA.

NO CHANGES PLANNED FOR THE PERIOD WEDNESDAY THROUGH SATURDAY. WEAK
LOW PRESSURE SUPPORTS A SMALL POP WEDNESDAY AND THURSDAY.
OTHERWISE...DRY RIDGING SHOULD DOMINATE.
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
06Z-10Z...COLD FRONT WEST OF THE REGION WITH STRONG ENVIRONMENTAL
WINDS 60-65 KT AT 5 THOUSAND FEET PRODUCING STRONG WIND SHEAR.
CONDITIONS BECOMING MARGINAL IFR FOR CIGS NEAR 2KFT AND VSBYS 3-4
MILES IN SHOWERS AND THUNDERSTORMS. HEAVY RAIN MAY LOWER
VISIBILITIES BELOW 1 MILE TEMPORARILY.

10Z-14Z...COLD FRONT MOVES THROUGH AND TAKES THREAT OF SEVERE STORMS
AWAY. MVFR CONDITIONS REMAIN FOR CIGS NEAR 3KFT. VISIBILITIES
GENERALLY 7 MILES BUT A FEW SHOWERS ARE POSSIBLE THAT MAY REDUCE
VSBYS TO 5-6 MILES.

14Z-18Z UPPER END MVFR CEILINGS AT 3KFT. SURFACE WINDS WILL BE
STRONG...WITH SUSTAINED 20 KNOTS...AND GUSTS TO 30 KNOTS.

18Z-06Z...SKIES CLEARING OUT.  WINDS WILL REMAIN STRONG THROUGH THE
REMAINDER OF THE TAF PERIOD.

THROUGH THE EXTENDED PERIOD...SKIES EXPECTED TO REMAIN VFR.  WINDS
WILL REMAIN STRONG INTO MONDAY...THEN DECREASE TUESDAY.

&&

.FIRE WEATHER...
DESPITE THE EXPECTED WIND TODAY DO NOT BELIEVE RED FLAG CONDITIONS
WILL BE REACHED BECAUSE OF HIGH FUEL MOISTURE AND RELATIVE
HUMIDITY ABOVE THE CRITERIA.

&&

.HYDROLOGY...
THE GFS...NAM...AND SREF DATA INDICATE TOTAL RAINFALL NEAR 1 INCH.
THREE-HOUR FLASH FLOOD GUIDANCE IS ABOVE 3 INCHES. DO NOT PLAN TO
ISSUE A FLOOD WATCH AT THIS TIME...BUT POSSIBLE TRAINING WITH
PRECIPITABLE WATER NEAR 2 INCHES COULD SUPPORT ISOLATED FLOODING
PROBLEMS IN POOR-DRAINAGE AREAS EARLY THIS MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL NOON EDT TODAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
     LAKE WIND ADVISORY FROM 8 PM TO 10 PM EDT THIS EVENING FOR
     SCZ015-016-018-020>022-025>031-035>038-041.
     WIND ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL NOON EDT TODAY FOR GAZ040-063>065-077.
     LAKE WIND ADVISORY FROM 8 PM TO 10 PM EDT THIS EVENING FOR
     GAZ040-063>065-077.
     WIND ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     GAZ040-063>065-077.

&&

SYNOPSIS...05
NEAR TERM...05
SHORT TERM...01
LONG TERM...05
AVIATION...01
FIRE WEATHER...05
HYDROLOGY...05
Hazardous weather outlook, Apr 15, 2:16 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
216 AM EDT SUN APR 15 2007

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-160630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
216 AM EDT SUN APR 15 2007

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING. DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH
THESE STORMS AS THEY MOVE THROUGH TONIGHT. ALONG WITH THE SEVERE
THREAT...HEAVY RAINS WILL ALSO BE POSSIBLE OVERNIGHT WITH THE
STORMS. RAINFALL AMOUNTS OF 2 TO 3 INCHES IN THUNDERSTORMS MAY
OCCUR.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GAZ077-SCZ029-031-035>038-041-160630-
BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
216 AM EDT SUN APR 15 2007

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TORNADO WATCH 145 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY
   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 14, 9:45 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
945 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     WHITMIRE                34.50N 81.62W
04/14/2007                   NEWBERRY           SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN WHITMIRE. REPORTED BY THE NEWBERRY
            SHERIFF.

0806 PM     TSTM WND DMG     6 NW EDGEFIELD          33.85N 82.00W
04/14/2007                   EDGEFIELD          SC   LAW ENFORCEMENT

            3-4 TREES DOWN ON THE HIGHWAY 283 AND HIGHWAY 230.
            REPORTED BY THE EDGEFIELD SHERRIFF OFFICE.

&&

FPW
Local storm report, Apr 14, 9:51 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     WHITMIRE                34.50N 81.62W
04/14/2007                   NEWBERRY           SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN WHITMIRE. REPORTED BY THE NEWBERRY
            SHERIFF.

&&

FPW

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:13 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda32 min
Apr 14, 8:34 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda26 min
Apr 14, 9:04 PM EDTSevere Thunderstorm WarningCAENewberry26 min
Apr 15, 3:32 AM EDTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more20 hr
Apr 15, 3:53 AM EDTSevere Thunderstorm WarningCAEBarnwell52 min
Apr 15, 4:30 AM EDTSevere Thunderstorm WarningCAEBamberg45 min
Apr 15, 7:49 AM EDTTornado WarningCAEBamberg26 min
Apr 15, 8:10 AM EDTTornado WarningCAEBamberg35 min
Apr 15, 8:16 AM EDTTornado WarningCAESumter29 min
Apr 15, 8:31 AM EDTTornado WarningCAEOrangeburg29 min
Apr 15, 8:42 AM EDTTornado WarningCAELee, Sumter33 min
Apr 15, 9:08 AM EDTTornado WarningCAEOrangeburg37 min
Apr 15, 9:49 AM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg26 min
Apr 15, 10:07 AM EDTSevere Thunderstorm WarningCAEClarendon23 min
Apr 15, 3:48 PM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.